My ortho and my rheumy both tell me that Tramadol is not addictive, but I have read some accounts on the web that say it "can be" addictive. It isn't an opoid, correct? But it works like an opoid...??? Any info would be appreciated. I just started taking it, but I've only taken one 50 mg pill yesterday and the day before. I have to say that it helped me a lot. It didn't take away all the pain, but it made it SO much better. Guess I didn't realize how much pain I have been in. I am trying to weigh the pros and cons of this medication. It would be wonderful to take the edge off my pain everyday.... Thanks for your help! V
P.S. Both my ortho and my rheumy want me to take a 50 mg tablet three times a day.
Take a deep breath, sweetie. The fact that certain pain medications (especially the opioids) can be addictive does not mean that you will develop addiction to them. Theirs is a wonderful review of literature that showed that when prescribed and taken correctly, only a quarter of 1% of the people take narcotics developed an addiction to them. I read another Canadian review of studies that included people who had previously had addiction problems and it showed that only 3% of the people taking opioids became addicted. The primary risk factor for becoming addicted to painkillers was having had substance use problems in the past.
Check out my post called Better Living through Chemistry. In it, I write about what happened when I was prescribed codeine and discovered what life was like when you don't start the day crying in the shower. People were very concerned about the addiction and it drove me crazy - they couldn't see at all that I was actually functioning well with that pain control and instead we're just freaking out about being addicted. I've been taking codeine for pain for five years now and am not addicted. Am my dependent on my pain meds? Yes and I'm fine with that. Because I really like being able to live my life. There is a big difference between being dependent on opioids and being addicted to them. I find that when I'm in a lot of pain, I use more medication, when I'm in the pain, I use less. But on the days that I need it, it's a godsend.
If your doctors recommend this medication, there's a very good reason. They want you to have good pain control so you can get back to living your life. Take the meds. And be happy you have doctors who are willing to prescribe what you need.
Hi, Lene! I am going to read your post "Better Living Through Chemistry". I really need to educate myself in this area. I don't know why I was so freaked about takin pain meds, but I can tell you now that I feel so much better when I take the Tramadol, and I am going to keep taking it. I was driving home from work tonight listening to Christmas music when I realized I was singing w/the music and I started laughing. That is the old me, and now I am back. Woo Hoo!!!
Peace to you, Lene. And thanks you SO much for what you do.
Welcome back, sweetie! Isn't it lovely when all of a sudden you notice the old you being there again?
It's social conditioning. Somehow, our culture beats it in to us that taking painkillers is a sign of weakness, that we are somehow supposed to be able to pull up our socks and get by on willpower. It's a ridiculous conceit, but nonetheless, there it is. To get out of it, sometimes it takes a good friend reminding you how crazy that idea and many years ago ago, a good friend of mine told me that it wasn't normal to be in this much pain. Glad to be able to pass on the favor.
My husband has taken it on and off for years. He's never had a single problem with it.
As for the addiction thing. Here's how it was explained to me by my doctor. If you're in pain and you take a pain medication, you won't become addicted. If you take a pain medication when you have no pain but take it just because you like the feeling (ie: get high), then you can become addicted.
Tramadol is non narcotic and not part of the opiate family like vid. The addictive property it may have would be that you become dependent on it working for pain relief. (basically using it as a crutch.) As with any med that is taken daily for a fairly long period of time, it would have to be tapered off in order not throw your body into shock.
Hope you are doing well, Miss V. My depression is lifting a bit. Happy Days!!
oops meant to say not like vicodin (hydrocodone). And was gonna say you can take up to 100mg 2 or 3 times a day. So it is great that a fairly low dose is working. Yeehaw!! Don't go off running now!!
Hi, Ronie! I have been worried about you because I haven't seen you post much lately. I didn't know you were battling depression. Considering all you have been through lately, it isn't surprising. How is your new hip behaving? Is your leg getting any more responsive?
I am taking two tramadol a day now. It really helps. I don't think that the cold weather agrees w/my arthritis. Doctor upped my Plaquenil sto 600 mg a day, too. That was after he got the MRI report on my swollen wrist. Man, that seems like a lot of Plaquenil!
Really gald to hear from you Ronie. Take care. You are one of my heroes, girls!
Peace to you, Ronie,
Hi Miss V,
It is really heart warming that you worry about me. Thank you very much.
I have battle depression on and off since I was a young child. They have done tests, I am not bipolar or anythng. They just call it RA related depression (every sub ailment I have is RA related it seems, like my severe anemia and stuff). It seems that a lot of pain can affect your serotonin levels and hormones. So alas something else for you to watch out for. If you are feeling high levels of aggrivation guess what it might be.. LOL..
The hip is doing well. I am finally able to lift my leg while lying flat (on the bed) and I can kick my leg out from a seated position and hold it for a few seconds. Still not a lot of feeling in it. But I finally got an answer from my GP's nurse (the so called doctors don't want to give me the truth I guess) as to how long it will take to get the feeling back.. UM it can take a year or two and there may be spots throughout my leg that may remain numb. Kinda like my other scars on my wrists and knees. They tingle when I touch them.
But I am working hard to get all healed so I can go out and CONQUER THE WORLD!!!! or at least the dust in my house. Oh how I hate being OCD.. LOL
I really was worried about you, Ronie. Hope you don't mind that I was saying prayers for you. I know you have to battle so many things and that can get disheartening. Any normal person would get depressed from time to time. My mom battled depression most of her life. Unfortunately, she never received the help she needed, and back then they didn't have the meds we do now. Lexapro helps me a lot. I didn't realize I was getting depressed. I didn't realize it at the time because I was short-tempered, and I thought it was just my job. Not so much. LOL I think it was the pain I had been experiencing, and trying to ignore, for years. I'm not a bad patient, but month after month of pain day in and day out really got on my nerves, literally I guess. So, don't think you are alone. A person can only take so much before something has to give. Hang in there w/the PT for your hip and leg. I feel sure that it will get better. Wishing you many blessings, Ronie. V
Guess what, Roni? You have been missed! Miss V said it all and I am very happy to see you thinking about CONQUERing THE WORLD. I look at comments regularly by both of you (yes, you V) and I have been missing the love & humor they generate. I don't comment much or ask questions but I read alot and the various shares equal HOPE. Lene does it, too!
So Ladies..........I just wanted you to know that you have touched more people than you know!
Love, light, & laughter!
Hi, Dana. Thanks for the upbeat post. Ronie is a character and her sense of humor is endearing and good for the soul. Laughter is such a gift. Thanks so much for the kind comments. Hope your holidays are filled w/laughter and joy. Peace, V
Wow we have secret admirers!!!!! It is very touching. Or should I be scared? Are you a stalker, Dana? HahahahLOL.
I dunno about actually conquering the world but I am going to conquer MY world and get this house cleaned. OMG I can't believe I have let things get the way they are. I haven't even finished unpacking from the move back at the first of Oct.
Why didn't someone kick me in the ass? Oh I get it, my my secret eyeballers said to themselves, "Holy Cow, let's leave her alone before she startes to cry again or bit our heads off." LOL.
As you guys can tell, things are looking up. Thank you all so much for the love!!!
I have been told it is not numerous doctors. I believe that, I took it for about 2 years as needed for a severe tailbone injury mad me very tired though no longer take it